Alert archive / Maine / Special Weather Statements in 2021
Special Weather Statement, NWS Caribou, ME
NWS Caribou, ME issued this special weather statement at Jul 20, 2021, 4:13 PM EDT for Hancock County, Maine. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2021, 4:13 PM EDT (20:13 UTC)
- Expired
- Jul 20, 2021, 4:45 PM EDT
- In force
- 32 min
- Issued by
- NWS Caribou, ME
County Hancock County, ME
The radar
The Caribou radar (KCBW), 158 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 8.2 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 205 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1050 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
624 WWUS81 KCAR 202013 SPSCAR Special Weather Statement National Weather Service Caribou ME 413 PM EDT Tue Jul 20 2021 MEZ016-017-029-030-202045- Interior Hancock-Coastal Hancock-Coastal Washington-Central Washington- 413 PM EDT Tue Jul 20 2021 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN WASHINGTON AND CENTRAL HANCOCK COUNTIES... At 412 PM EDT, radar indicated strong thunderstorms were located along a line extending from 15 miles southwest of Grand Lake Stream to near Ellsworth. Movement was southeast at 20 mph. Winds in excess of 40 mph and half inch hail are possible with these storms. Locations impacted include... Ellsworth, Bar Harbor, Blue Hill, Cherryfield, Dedham, Steuben, Columbia Falls, Columbia, Deblois, Centerville, Penobscot Township, Hancock, Franklin, Orland, Gouldsboro, Lamoine, Trenton, Surry, Sullivan and Otis. This includes the following highways... US Highway 1 between Ellsworth and Gouldsboro, and near Cherryfield. State Highway 9 near Junction 193. Heavy downpours may cause ponding of water on roadways. LAT...LON 4453 6872 4506 6801 4484 6753 4430 6829 TIME...MOT...LOC 2012Z 311DEG 19KT 4497 6791 4452 6853 $$ LF
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this special weather statement went out at Jul 20, 12:59 PM EDT, 3 hours 14 minutes earlier.
Area forecast discussion, Jul 20, 12:59 PM EDT, 3 hours 14 minutes before
Area Forecast Discussion National Weather Service Caribou ME 1259 PM EDT Tue Jul 20 2021 .SYNOPSIS... A cold front will move across the region today and stall offshore tonight. Low pressure will move across the region on Wednesday and exit into the Maritimes Wednesday night. Otherwise, unsettled weather can be expected to continue through the late week. && .NEAR TERM /THROUGH TONIGHT/... Update... A cold front currently extending from northern Washington county to southern Piscataquis county will move to interior Downeast areas this afternoon. Showers/thunderstorms will accompany the front, most numerous across central and Downeast portions of the region. Lesser shower chances will occur across northern portions of the region in the wake of the front. Have also included haze across central and southern portions of the forecast area this afternoon. Afternoon high temperatures will range through the 70s north, to the upper 70s to around 80 Downeast. Have updated the forecast to adjust for current conditions along with afternoon temperatures, clouds and shower/thunderstorm chances. Previous Discussion... MUCAPE of 800-1400 joules are forecast across the Highlands and the Downeast region including the Bangor area. Shear is fairly weak, but w/PWs > 1.3" and 850-700 mb lapse rates of >/= 6.0 c/km, some organized cells are expected. Not expecting any severe activity, but a few cells could be strong enough to support small hail and brief heavy rainfall. Confidence is not high enough to include enhanced wording given the weak shear. The convection across the southern portion of the area will be ending by the evening w/a break in activity. Some partial clearing will allow for some fog development as the blyr cools down some. The areas that have the highest chance of seeing fog will be across the Central Highlands and Downeast due to the earlier showers and tstms. The cold front is forecast to make it to the coast and stall offshore overnight w/an area of low pres moving up along the boundary from NYS. This system has the potential to bring some significant rainfall to the northern 3rd of the CWA by Wednesday. It will be slightly cooler w/overnight temps in the upper 50s to lower 60s. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY/... Longwave trough set to cross the CWA on Wednesday. An embedded shortwave or leftover convective complex exiting the Great Lakes will eject into northern New England overnight into the morning hours Wed. Combined with good upper dynamics, collocated lift will enhance rainfall across the north during the morning hours. Med range guidance brings a stratiform region of rain across much of northern Maine, with showers along the east and southern flank. This is just entering highres guidance territory, with many confirming this appearance. Exact positioning of the low will determine where these zones of rain set up. There is the chance some of the showers begin backbuilding as the low tracks through the Central Highlands. Unidirectional flow ahead of the trough axis aloft is quick, but lower levels through 700mb struggle to reach 20 kts. This combined with some directional shift sets the stage for showers to build back along the associated line of convergence. For now, this chance appears to fall across eastern Aroostook during the morning hours. Have made a mention across the north of heavy rainfall, with HREF thresholds showing the chance for some locations to see 1 inch of rainfall before early afternoon. Recent dry conditions limit the risk for flooding associated with this rain, but WPC does carry a Marginal Risk of excessive rainfall through the day Wed. Thus some ponding of water in poor drainage areas is possible w/ heavier rain showers or training/backbuilding features. The other threat for Wednesday will be the chance for some strong thunderstorms, mainly across Downeast, in the afternoon. With the passing low still influencing eastern Maine, there will be ample shear of around 35 kts and a plume of CAPE infiltrating west to east across the Bangor Region and Int Downeast. It is along this area that gusty winds are mentioned given shear and overlapping low/mid level lapse rates above 6 c/km. This aligns with SPC’s Marginal Risk for Day 2 as the front sags through the remainder of the CWA and off the coast. The front will push much of the threat for rain off the coast and to the east Wed evening. Left behind will be slowly clearing skies west to east. Some patchy fog will be possible through daybreak as temps remain cool. Another slight chance of showers arrives during Thurs afternoon, dwindling as diurnal heating relaxes towards the evening. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... The extended forecast remains unsettled. While the surface feature exits cleanly mid-week, the upper level low and trough remain across the Canadian Maritimes. This keeps temperatures cool in the low to mid 70s w/ NW flow out of Quebec. While forcing for more widespread showers or storms will be limited, daytime heating will allow for afternoon clouds to develop. Some of which may contain brief showers. Departure of the upper low/trough takes place Fri night with slight ridging building for Sat. The chance of precip increases come later in the weekend. Zonal flow with some embedded disturbances looks to point straight to New England to start the new week. This comes with some SW flow at the surface providing moisture and the chance for showers or storms Sunday into Monday. EPS and GEFS appear fairly similar in tracking this moisture towards Maine, but do contain usual timing and location differences that limit confidence past chance PoPs at this time. && .AVIATION /17Z TUESDAY THROUGH SATURDAY/... NEAR TERM: Generally VFR/MVFR conditions across the region today. However, variable conditions with any showers or thunderstorms. Will also have haze across central and Downeast areas this afternoon. North/northwest winds 10 to 15 knots across northern areas today. Variable winds around 10 knots, becoming west/northwest Downeast. For tonight, VFR n of KBHB, as cigs and vsbys could drop to MVFR there w/the potential for IFR well after midnight. KBGR could see a period of MVFR cigs and vsbys. SHORT TERM: Wednesday...Mainly MVFR with showers and storms likely. Rain may be heavy at times towards CAR/PQI/HUL in the AM. VCTS w/ gusty winds possible at BGR/BHB in the afternoon and early evening. Light and variable wind. Wednesday night...Improving to VFR most areas, though could be MVFR/IFR in patchy fog. Light NW winds. Thursday through Thursday night...Mainly VFR with NW winds 5 to 10 kts, gusting to 15 kts during the afternoon. A passing shower possible across inland TAF sites. Friday through Friday night...VFR, becoming MVFR/IFR in showers and storms. W to NW wind at 5 to 10 kts. Saturday...VFR with MVFR possible in passing showers. NW winds at 5 to 10 kts. && .MARINE... NEAR TERM: Winds/seas will remain below small craft advisory levels this afternoon through tonight. Visibilities will be reduced in fog this afternoon through tonight. Showers/thunderstorms possible later this afternoon into the evening, with still a chance of showers overnight. SHORT TERM: Below SCA conditions anticipated through Sat. Winds light and variable as low pres passes north of the waters Wed, with a cold front passing over the waters Wed evening w/ showers and thunderstorms. Patchy fog will be possible Wed into Thurs. Onshore winds Wed turn NW Wed night into Fri. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...Norcross/Hewitt Short Term...Cornwell Long Term...Cornwell Aviation...Norcross/Hewitt/Cornwell Marine...Norcross/Cornwell
Hazardous weather outlook, Jul 20, 5:04 AM EDT, 11 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 504 AM EDT Tue Jul 20 2021 MEZ001>006-010-011-015>017-029>032-210915- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Penobscot- Interior Hancock-Central Washington-Coastal Hancock- Coastal Washington-Southern Piscataquis-Northern Washington- 504 AM EDT Tue Jul 20 2021 This Hazardous Weather Outlook is for Central Highlands Maine, Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine, Interior DownEast Maine, North Woods Maine and Penobscot Valley Maine. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Heavy rainfall is possible across the northern and western areas early Wednesday. Thunderstorms with strong wind gusts are possible along the coast Wednesday afternoon. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-210915- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 504 AM EDT Tue Jul 20 2021 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jul 20, 3:16 PM EDT, 57 minutes before
Special Weather Statement National Weather Service Caribou ME 316 PM EDT Tue Jul 20 2021 MEZ011-015>017-029-202015- Interior Hancock-Coastal Hancock-Southern Penobscot-Central Washington-Central Penobscot- 316 PM EDT Tue Jul 20 2021 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL WASHINGTON...NORTHERN HANCOCK AND SOUTHEASTERN PENOBSCOT COUNTIES... At 315 PM EDT, radar indicated strong thunderstorms were located along a line extending from 8 miles northeast of Grand Falls to near Dedham. Movement was southeast at 20 mph. Winds in excess of 40 mph and penny size hail are possible with these storms. Locations impacted include... Ellsworth, Bucksport, Brewer, Dedham, Grand Falls, Franklin, Orrington, Holden, Milford, Eddington, Bradley, Clifton, Otis, Mariaville, Eastbrook, Burlington, Waltham, Amherst, Aurora and Great Pond. This includes the following highways... US Highway 1 near Ellsworth. State Highway 9 between East Eddington and Junction 193. Heavy downpours may cause ponding of water on roadways. LAT...LON 4473 6875 4532 6822 4511 6776 4447 6831 TIME...MOT...LOC 1915Z 315DEG 16KT 4520 6819 4473 6861 LF
Special weather statement, Jul 20, 4:13 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Caribou ME 413 PM EDT Tue Jul 20 2021 MEZ016-017-029-030-202045- Interior Hancock-Coastal Hancock-Coastal Washington-Central Washington- 413 PM EDT Tue Jul 20 2021 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN WASHINGTON AND CENTRAL HANCOCK COUNTIES... At 412 PM EDT, radar indicated strong thunderstorms were located along a line extending from 15 miles southwest of Grand Lake Stream to near Ellsworth. Movement was southeast at 20 mph. Winds in excess of 40 mph and half inch hail are possible with these storms. Locations impacted include... Ellsworth, Bar Harbor, Blue Hill, Cherryfield, Dedham, Steuben, Columbia Falls, Columbia, Deblois, Centerville, Penobscot Township, Hancock, Franklin, Orland, Gouldsboro, Lamoine, Trenton, Surry, Sullivan and Otis. This includes the following highways... US Highway 1 between Ellsworth and Gouldsboro, and near Cherryfield. State Highway 9 near Junction 193. Heavy downpours may cause ponding of water on roadways. LAT...LON 4453 6872 4506 6801 4484 6753 4430 6829 TIME...MOT...LOC 2012Z 311DEG 19KT 4497 6791 4452 6853 LF
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 3:16 PM EDT | Special Weather Statement | CAR | Hancock | 59 min |
| Jul 20, 4:52 PM EDT | Special Weather Statement | CAR | Hancock | 38 min |
| Jul 20, 5:40 PM EDT | Special Marine Warning | CAR | 35 min | |
| Jul 20, 6:10 PM EDT | Special Marine Warning | CAR | 35 min |
Nearby
Special Weather Statements in Maine, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.